Hail, Roberts
- When
- September 25, 1:03 PM CST
- Where
- Roberts County, 10 mi NNE of Miami
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.834, -100.562
Severe thunderstorms producing large hail and strong thunderstorm winds moved across the eastern Texas Panhandle during the afternoon hours. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing large hail and strong thunderstorm winds moved across the eastern Texas Panhandle during the afternoon hours. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 25, 10:22 AM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1122 AM CDT FRI SEP 25 2009 .AVIATION... BELIEVE THAT THE BEST CHANCE OF TSRA WILL BE TO THE EAST AND NORTHEAST OF THE TAF SITES FOR THIS FORECAST. SHOWER CHANCES WILL CONTINUE INTO THE EVENING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS THE PANHANDLES ON THE SOUTHWEST AND SOUTH SIDE OF THE UPPER LOW OVER THE CENTRAL PLAINS. SKIES SHOULD REMAIN VFR...HOWEVER VISIBILITIES COULD GET DOWN TO 4 OR 5 MILES AT TIMES IN THE SHOWERS. A SURFACE TROUGH OVER THE NORTHWEST CWA WILL SLOWLY PUSH SOUTHEAST AND TURN THE WINDS AT GUY AND DHT TO THE NORTH OR LIGHT AND VARIABLE FIRST AND THEN IT WILL REACH THE AMA TAF SITE LATE TONIGHT. && .PREV DISCUSSION... /ISSUED 1042 AM CDT FRI SEP 25 2009/ UPDATE... THE PESKY UPPER LOW THAT HAS BEEN IMPACTING THE PANHANDLES OVER THE PAST SEVERAL DAYS CONTINUES TO SPIN OVER THE CENTRAL PLAINS... CENTERED BETWEEN GOODLAND AND DENVER. THIS LOW HAS SHOWN LITTLE TO NO MOVEMENT TO THE EAST BUT THIS WILL CHANGE OVER THEN NEXT 12 HOURS AS THE KICKER WAVE MOVES IN FROM THE NORTHWEST. THIS WILL DISLODGE THIS FEATURE AND ALLOW IT TO ACCELERATE TO THE EAST IN THE WESTERLY FLOW ALOFT...BRINGING DRIER AND WARMER CONDITIONS OVER THE WEEKEND. IN THE MEANTIME...SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH TONIGHT. WARM ADVECTION IN THE LOWER HALF OF THE TROPOSPHERE COMBINED WITH DYNAMIC FORCING ASSOCIATED WITH A SHORTWAVE ROUNDING THE SOUTHWEST PERIPHERY OF THE UPPER CYCLONE. COLD TEMPS ALOFT WILL RESULT IN CONVECTIVE INSTABILITY...ALTHOUGH RELATIVELY COOL SURFACE TEMPS WILL TEMPER CAPE VALUES. HOWEVER...GIVEN THE AMOUNT OF FORCING...ELEVATED STORMS WILL BE POSSIBLE THROUGHOUT THE EVENING. A FEW STORMS COULD APPROACH SEVERE CRITERIA WITH THE PRIMARY THREAT BEING LARGE HAIL ALTHOUGH THE BEST OPPORTUNITY WILL LIKELY BE TO THE NORTHEAST OF THE PANHANDLES. MAX TEMPS WERE LOWERED A CATEGORY OR TWO TODAY GIVEN THE LOW CLOUDS AND COOL TEMPS THROUGH H7. OTHER MINOR CHANGES WERE MADE TO SKY CHARACTER THROUGH TONIGHT. THE UPDATED FORECAST HAS BEEN ISSUED. JOHNSON PREV DISCUSSION... /ISSUED 658 AM CDT FRI SEP 25 2009/ AVIATION... 1200 UTC TAFS...MORNING 11-3.9 MICRON SATELLITE IMAGERY SHOWS AREA OF LOW/MID LEVEL CLOUDS ROTATING AROUND AN UPPER LEVEL LOW SITUATED OVER THE WESTERN HIGH PLAINS. MID LEVEL SHORTWAVE TROUGH CURRENTLY OVER THE CENTRAL PLAINS WILL SWING ACROSS THE PANHANDLES TODAY. STEEP MID LEVEL LAPSE RATES AND MODERATE CONVECTIVE INSTABILITY SUGGESTS SCT THUNDERSTORMS AND HAVE MAINTAINED CB REMARKS AT ALL THREE TERMINALS. ANY STORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET DUE TO THE LOSS OF HEATING AND WITH THE MAIN UPPER LOW SLIDING FURTHER TO THE EAST. A WEAK BOUNDARY WILL PUSH ACROSS THE AREA TODAY...CAUSING SOUTHERLY WINDS TO SHIFT TO THE N-NW LATER TONIGHT. CLK PREV DISCUSSION... /ISSUED 330 AM CDT FRI SEP 25 2009/ DISCUSSION... TSTM CHANCES REMAIN IN THE FCST THRU TNGT...WITH DRY FCST THEREAFTER. HAVE REORIENTED 1ST AND 2ND PERIOD POPS...INCREASING POPS THIS AFTN IN NERN AND ERN ZONES...WHERE MSTR FLUX CONVERGENCE AND INSTBY EXPECTED TO BE MAXIMIZED. HAVE INCREASED POPS THIS EVE ACROSS SERN ZONES...DUE TO ANTICIPATED POSITION OF BOUNDARY. HAVE ELIMINATED POPS AFTER 06Z SAT FROM NWRN AND WRN ZONES...WITH EXPECTED CLEARING BEHIND UPPER-LEVEL TROF. DRY NW FLOW ALOFT SHOULD KEEP SKY MOSTLY CLEAR SAT THRU MON. FLOW ALOFT STRENGTHENS BEGINNING TUE WITH APPROACH OF NEXT LONGWAVE TROF. SFC WINDS WILL INCREASE NOTICEABLY TUE AND WED AS THIS OCCURS. MSTR RETURN FOR TSTMS MAY BE IN PLACE BY WED...BUT WILL NOT INTRODUCE POPS UNTIL PLACEMENT CAN BE BETTER DETERMINED. 00Z GFS BRINGS COLD FRONT THRU PNHDLS WED NGT...WITH ECMWF HOLDING FRONT BACK THRU THU. 03 COCKRELL FIRE WEATHER... RELATIVE HUMIDITY VALUES EXPECTED TO REMAIN ABOVE 25 PERCENT TODAY. WINDS SHOULD REMAIN BELOW 20 MPH...WITH WIND SHIFT OCCURRING ACROSS NORTHERN AND CENTRAL SECTIONS TODAY. RELATIVE HUMIDITY VALUES EXPECTED TO FALL INTO 15 TO 28 PERCENT RANGE ON SATURDAY...WITH WINDS REMAINING BELOW 15 MPH. RELATIVE HUMIDITY VALUES EXPECTED TO FALL INTO 13 TO 25 PERCENT RANGE ON SUNDAY...WITH WINDS AROUND 15 MPH. RELATIVE HUMIDITY VALUES REMAIN ABOVE 25 PERCENT MONDAY THROUGH WEDNESDAY...BUT WINDY CONDITIONS ARE EXPECTED BEGINNING TUESDAY. 03 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/24
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI SEP 25 2009 OKZ001>003-TXZ001>020-261100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI SEP 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 150 PM CDT FRI SEP 25 2009 TXZ005-009-010-251915- LIPSCOMB TX-ROBERTS TX-HEMPHILL TX- 150 PM CDT FRI SEP 25 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR HEMPHILL...ROBERTS AND LIPSCOMB COUNTIES. AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES WEST OF CANADIAN...MOVING NORTHEAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
The Amarillo radar (KAMA), 123 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A storm chaser estimated thunderstorm wind gusts of fifty-nine knots about ten miles north northeast of Miami. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196583, 196584, 196582, 196585.